A Correlation Inequality for Tree-Indexed Markov Chains

  • Itai Benjamini
  • Yuval Peres
Part of the Progress in Probability book series (PRPR, volume 29)

Abstract

Let T be a tree, i.e. an infinite, locally finite graph without loops or cycles. One vertex of T, designated 0, is called the root; we assume all other vertices have degree at least 2. Attach a random variable S σ to each vertex σ of T as follows. Take S 0 = 0 and for σ ≠ 0 choose S σ randomly, with equal probabilities, from \( \left\{ {{S_{{\tilde{\sigma }}}} - 1,{S_{{\tilde{\sigma }}}} + 1} \right\} \) where σ is the “predecessor” of σ in T (see §2 for precise definitions). We call the process \( \left\{ {{S_{\sigma }}:\sigma \in T} \right\} \) a T-walk on Z; note that taking T = {0,1,2,…} with consecutive integers connected, we recover the (ordinary) simple random walk on Z. Allowing richer trees T we may observe quite different asymptotic behaviour. One can study this behaviour either by considering the levels \( \left\{ {\sigma :\left| \sigma \right| = n} \right\} \) = T n of T (|σ| is the distance from 0 to σ) or by observing the rays (infinite non-self-intersecting paths) in T. The first approach, which we adopt here, was initiated by Joffe and Moncayo [JM] who gave conditions for asymptotic normality of the empirical measures determined by \( \left\{ {{S_{\sigma }}:\left| \sigma \right| = n} \right\} \). The second approach is used in [E], [LP] and [BP1]. To elucidate both approaches, we quote a theorem which relates three notions of “speed” for a T-walk, to dimensional properties of the boundary ∂T of T (∂T is the collection of rays in T, emanating from 0). Equip ∂T with the metric ρ given by ρ(ξ, η) = e −n if ξ, η∂T intersect in a path of length precisely n from 0.

Keywords

Peris 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. [Bi1]
    P. Billingsley, Probability and Measure, Wiley, New York (1979).MATHGoogle Scholar
  2. [BP1]
    I. Benjamini and Y. Peres, Markov chains indexed by trees, preprint (1991).Google Scholar
  3. [BP2]
    I. Benjamini and Y. Peres, Tree-indexed random walks and first passage percolation, preprint (1991).Google Scholar
  4. [E]
    S. Evans, Polar and non polar sets for a tree indexed process, preprint (1990).Google Scholar
  5. [G]
    G. Grimmett, Percolation, Springer Verlag, New York (1989).MATHGoogle Scholar
  6. [H]
    W. Hoeffding, Probability inequalities for sums of bounded random variables, J. Amer. Statist. Assoc. 58, no. 301 (1963) 13–30.MathSciNetCrossRefMATHGoogle Scholar
  7. [JM]
    A. Joffe and A.R. Moncayo, Random variables, trees and branching random walks. Advances in Math. 10 (1973) 401–416.MathSciNetCrossRefMATHGoogle Scholar
  8. [LP]
    R. Lyons and R. Pemantle, Random walk in a random environment and first passage percolation, preprint (1990), to appear in the Annals of Probability.Google Scholar
  9. [TT]
    S.J. Taylor and C. Tricot, Packing measure, and its evaluation for a Brownian path, Trans. Amer. Math. Soc. 288 (1985) 679–699.MathSciNetCrossRefMATHGoogle Scholar

Copyright information

© Springer Science+Business Media New York 1992

Authors and Affiliations

  • Itai Benjamini
    • 1
  • Yuval Peres
    • 2
  1. 1.Institute of MathematicsHebrew University Givat RamJerusalemIsrael
  2. 2.Department of MathematicsYale UniversityNew HavenUSA

Personalised recommendations